emergency rm 2017LEXINGTON, Ky. (7/17/17) — It’s a terrifying scenario that’s become all-too-real in the age of the opioid epidemic: a person lying lifeless, not breathing, because of an opioid overdose.

According to the Kentucky Office of Drug Control Policy, the rates of opioid overdose deaths continue to rise in Kentucky. More than 1,400 people in the state died of a drug overdose in 2016, and the largest demographic of impact was people between the ages of 35 and 44.

No one wants to encounter someone on the brink of death because of an opioid overdose. But many spouses, roommates, caregivers, parents and safety officials will come across an unconscious patient and need to know life-saving measures.

Thanks to naloxone — the “angel” therapeutic that reverses the effects of opioid overdose — we are able to save more lives from an overdose tragedy. Like learning CPR skills and accessing an AED, knowing naloxone administration skills can give someone another chance at life. Anyone in regular contact with a person using opioids, whether for legitimate medical or nonmedical purposes, should know how to access a naloxone kit and how to dispense the drug in an overdose emergency.

Overdose victims cannot help themselves when they are incapacitated — they need a rescuer. Here are a few basic facts about naloxone and how to administer the medication during an overdose:

What does naloxone do? Naloxone is a medication that counteracts the effects of a life-threatening overdose of opioids. The medication blocks the effects of opiates on the respiratory system, allowing the victim to breathe again. Naloxone does not block any other medication. You cannot abuse Naloxone and its effects wear off in about 20 minutes.

Who can access a naloxone kit? According to the Kentucky Board of Pharmacy, anyone with a history of opioid poisoning or opioid abuse, an opioid naïve person receiving a first-time methadone prescription or a person on a high-dose opioid prescription can receive a naloxone kit. Additionally, any person or agency can voluntarily request a kit. Pharmacists will train recipients on procedures for safe administration.

What are the signs of opioid overdose? A person experiencing an opioid overdose will be completely unconscious or unresponsive to outside stimulus. They will become limp and unable to talk. People with lighter skin will turn a bluish purple tone and darker skin will turn ash-gray. Their breathing will be shallow, erratic or stopped completely.

What should I do in an overdose emergency? First, before you do anything, call 911 or have a bystander call. Narcan is administered as a nasal spray. Spray directly in the nostrils of the victim, you cannot give an overdose. You may repeat every 30 to 45 seconds, alternating nostrils. For the prefilled syringe version of naloxone, assemble the syringe and spray half the formula in one nostril and half the formula in the other nostril. Another formulation of naloxone, such as the intramuscular injection, should be administered in the thigh. Consult with a pharmacist about specific instructions for dispensing.

If you are interested in more information about dispensing Naloxone, consider a community training available through https://kyhrc.org/get-a-naloxone-kit.

dr redford 7 17 2017 Dr. Raeford Brown is a pediatric anesthesiologist at UK HealthCare and the chair of the FDA Advisory Committee on Analgesics and Anesthetics.

SurfKY News
Information provided by Elizabeth Adams – uknow.uky.edu

sitelogosm© Copyright 2008 - 2017 SurfKY News Group, Inc. All rights reserved.
This material may not be published, broadcast, or rewritten without permission.

Click here to subscribe to receive daily updates by email.

Most Read This Week...

Sep 18, 2017 9208

Madisonville Man Faces 2 Charges of Sexual Abuse

by Doreen Dennis, SurfKY News
Sep 18, 2017 5231

Henderson County Officers Honored at Local Event

by Nick Risley
Sep 18, 2017 4313

Vehicles Reported Stolen from Henderson Car Dealer Lot

by Doreen Dennis, SurfKY News
Sep 20, 2017 4090

UPDATE: Adult Reported Missing Located

by Doreen Dennis, SurfKY News
Sep 18, 2017 2929

2 Transported to Hospital After 2-Vehicle Collision

by SurfKY News Staff Report
Sep 17, 2017 1857

Hopkins Humane Society Celebrates 51 Years

by Tammy Holloway, SurfKY News
Sep 18, 2017 1759

Ky. Habitat for Humanity Gets Federal Grant

by SurfKY News

Most Read This Month

Sep 12, 2017 28148

Madisonville Man Charged with Sexually Abusing 4-year-old Girl

by Doreen Dennis, SurfKY News

Weather brought to you by

79°
26°
°F | °C
Mostly Clear
Humidity: 80%
Wed
Sunny
67 | 91
19 | 32
Thu
Sunny
70 | 89
21 | 31
Fri
Sunny
69 | 88
20 | 31
Sat
Sunny
68 | 88
20 | 31

Stories Trending Today

Arrest 9 18 Jones
Sep 18, 2017 9208

Madisonville Man Faces 2 Charges of Sexual Abuse

by Doreen Dennis, SurfKY News
Nick 9 18 2
Sep 18, 2017 5231

Henderson County Officers Honored at Local Event

by Nick Risley
Theft red 300
Sep 18, 2017 4313

Vehicles Reported Stolen from Henderson Car Dealer Lot

by Doreen Dennis, SurfKY News

Market Report

Market Report brought to you by